Missouri, 2022

Flash Flooding and Flooding in Missouri, March 30 to 31, 2022

March 30 to 31, 2022 · NWS SGF · 19 events in 9 counties and zones

Showers and thunderstorms developed along a cold front from the late evening of the 29th through the afternoon of the 30th. Additional showers developed behind the front through the afternoon of the 31th as the upper level trough axis shifted eastward across the central Plains into the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Showers and thunderstorms developed along a cold front from the late evening of the 29th through the afternoon of the 30th. Additional showers developed behind the front through the afternoon of the 31th as the upper level trough axis shifted eastward across the central Plains into the Ohio Valley. Numerous reports of flooding were received to the east of Springfield, where some locations received over two inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 5:21 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 30, 5:21 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 AM CDT Wed Mar 30 2022

...Updated for 12Z Aviation Discussion...

Key Messages:

1. Strong to severe thunderstorm potential today with heavy
rainfall.

2. Cooler tonight and Thursday with some showers Thursday.

3. Frost/Freeze potential Thursday night.

4. Warm-up for the weekend, with low end rain chances Friday night
and Saturday.

.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Wed Mar 30 2022

Early this morning, surface low pressure was located over far
southwestern Iowa, with a trailing cold front back through eastern
Kansas and into Oklahoma. Convection out ahead of this front
stretched from Iowa into north Texas. The convection that has made
into our western counties have been rather disorganized and remained
below severe limits. This in part in the lull in instability showing
up in the warm sector per SPC meso-analysis page and quite a bit of
dry air in the 06Z SGF special sounding. Still cannot rule out some
strong to severe storms during the pre-dawn hours as a well defined
shortwave trough over the Plains lifts across the area this morning
taking on a more negative tilt aided by a stout 60 knot low level
jet. The cold front will march through the area today and will see
falling temperatures, especially over southeast Kansas and western
Missouri, with the focus for strong to severe thunderstorms shifting
into the eastern counties later this morning and afternoon as
instability begins to increase once again ahead of the front and
there could be a window of strong to severe storms for those areas.
Rainfall amounts still look to be heaviest west of highway 65 prior
to 12Z and then shifting east after 12Z, with some 1 to 2 inch
amounts still quite possible.

The front and rainfall will move east of the area by tonight, with
some clearing likely across far southern Missouri and more clouds
over central Missouri. Lows tonight will drop down into the mid 30.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Mar 30 2022

Thursday looks to be cloudy and cool as another spoke of energy
rotates through the area. This could spark a few very light showers
across the area. However, temperatures will be quite cool with highs
only in the middle and upper 40s along with a somewhat breezy west
to northwest winds. As this rotates out Thursday night, shortwave
ridging will take place with clear skies expected. Winds look to be
on the lighter side, and this combination will set the stage for
lows around 30, bringing frost and possibly a freeze potential to
the area by Friday morning, but temperatures will rebound back into
the lower 60s by afternoon.

Another fast moving shortwave in the flow will bring some low end
rain chances to the area Friday night and into Saturday, with quiet
and mild weather expected to end the weekend.

There are signals for another period of unsettled weather during the
beginning of next week. The WPC Cluster Analysis Tool is advertising
broad scale troughing over the western CONUS Monday into Tuesday.
This would bring the potential for increased rain chances to the
Missouri Ozarks. Confidence in this system is still on the low side,
with many model discrepancies and timing issues. Overall,
temperatures in this time frame look to remain seasonal with highs
in the low 60s and lows in the 40s and 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 621 AM CDT Wed Mar 30 2022

Showers and thunderstorms have overspread southern Missouri this
morning ahead of an approaching cold front. These will continue
much of the morning and perhaps into the early afternoon hours
before moving east of the terminals. Localized IFR conditions will
be possible in the stronger storms. As the cold front pushes
through, winds will swing around to the northwest and become
rather gusty again. In addition, lower stratus in the IFR range
will overspread the terminals in the wake of the front and
continue well into the evening hours. Some clearing will be
possible later this evening back into VFR conditions, but
confidence remains rather low on this occuring or the timing of
it.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 30, 3:47 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
447 AM CDT Wed Mar 30 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
447 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions are expected today ahead of a storm system.
  Southerly winds will gust at 30 to 40 mph at times, mainly over
  the eastern Ozarks.

  Widespread showers and thunderstorms will impact the region
  today. There is a limited risk for flooding as rainfall amounts
  could range from 1 to 2 inches, with the highest amounts expected
  in areas west of highway 65.

  A few strong to severe storms will be possible early this morning
  over southwest Missouri. Damaging wind gusts in excess of 60 mph
  will be the main severe weather risk. We also can't rule out some
  hail to the size of quarters and an isolated tornado. This threat
  then will shift eastward into the eastern Ozarks from mid morning
  through the afternoon hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  There is the potential for some frost and freeze Thursday night
  into Friday morning.

  An unsettled weather pattern is expected to set up early next
  week, with the potential for some thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The Springfield radar (KSGF), 54 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

12 flood, 7 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
March 30, 9:30 AM CST to 5:00 PM CST
Where
Webster County, 1.77 mi SW of Seymour to 2.1 mi SSW of Seymour
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.130, -92.800

Heavy rainfall caused flooding along Burnett Road.

Flash Flood, Ozark

When
March 30, 10:22 AM CST to 3:00 PM CST
Where
Ozark County, 1.31 mi WNW of Mammoth to 0.41 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.420

State Highway T at Possum Walk Creek was flooded and impassable.

Flash Flood, Douglas

When
March 30, 12:22 PM CST to 3:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 1.95 mi NNE of Arno
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

State Highway Y at Cowskin Creek was flooded and impassable.

Flash Flood, Ozark

When
March 30, 1:42 PM CST to 3:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.34 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Portions of MO-95 at Bryant Creek was flooded and impassable.

Flash Flood, Douglas

When
March 30, 1:47 PM CST to 5:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.84 mi NE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Route FF at Hunter Creek was flooded and impassable.

Flash Flood, Wright

When
March 30, 1:50 PM CST to 5:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.94 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Route AB at Wolf Creek was flooded and impassable.

Flash Flood, Webster

When
March 30, 1:53 PM CST to 5:00 PM CST
Where
Webster County, Olga to 0.43 mi W of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Route Z at the Finley River was flooded and impassable.

Flood, Dent

When
March 30, 2:45 PM CST to 10:00 PM CST
Where
Dent County, 2.82 mi WNW of Stone Hill to 2.25 mi WNW of Stone Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.610, -91.400

State Highway EE at the Meramec River was flooded and impassable.

Flood, Dent

When
March 30, 2:45 PM CST to 10:00 PM CST
Where
Dent County, 0.55 mi E of Sligo to 1.11 mi SSW of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Highway TT at Crooked Creek was flooded and impassable.

Flood, Ozark

When
March 30, 2:45 PM CST to 10:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.88 mi NE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Highway H at the North Fork River was flooded and impassable.

Flood, Ozark

When
March 30, 2:45 PM CST to 10:00 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 1.29 mi NNE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

Highway 181 at Bryant Creek was flooded and impassable.

Flood, Douglas

When
March 30, 3:30 PM CST to 11:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.99 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at the North Fork River was flooded and impassable.

Flood, Howell

When
March 30, 3:30 PM CST to 11:00 PM CST
Where
Howell County, 2.76 mi S of Hutton Vly to 2.97 mi S of Hutton Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.930, -91.880

Highway U was closed due to flooding at a low water area.

Flood, Texas

When
March 30, 3:30 PM CST to 11:00 PM CST
Where
Texas County, 2.82 mi SSW of Arroll to 3.21 mi S of Arroll
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.080, -91.740

Highway Y at the South Prong Jacks Fork River was flooded and impassable.

Flood, Texas

When
March 30, 3:30 PM CST to 11:00 PM CST
Where
Texas County, 1.1 mi W of Clear Spgs to 1.76 mi WNW of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -91.890

Highway U at the South Prong of the Jacks Fork River was flooded and impassable.

Flood, Shannon

When
March 30, 4:00 PM CST to March 31, 12:00 AM CST
Where
Shannon County, 4.84 mi S of Owls Bend to 5.05 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.200

Highway NN at Rocky Creek was flooded and impassable.

Flood, Shannon

When
March 30, 4:00 PM CST to March 31, 12:00 AM CST
Where
Shannon County, 9.23 mi WNW of Angeline to 9 mi WNW of Angeline
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.220, -91.630

Highway YY at Castro Valley Creek was flooded and impassable.

Flood, Wright

When
March 30, 5:00 PM CST to March 31, 1:00 AM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.86 mi NNW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

Highway Z at Elk Creek was flooded and impassable.

Flood, Phelps

When
March 30, 5:59 PM CST to March 31, 1:00 AM CST
Where
Phelps County, 2.58 mi WSW of Vida to 2.68 mi WSW of Vida
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.830, -91.860

County Road 7460 at Little Piney River was flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012741, 1012742, 1012743, 1012744, 1012745, 1012746, 1012747, 1012748, 1012749, 1012750, 1012751, 1012752, 1012753, 1012754, 1012755, 1012756, 1012757, 1012758, 1012759.